I am a 44-year-old woman who has had chronic hives for about 2.5 years. I was sent to an internist and dermatologist who did a number of blood tests, including that for Hepatitis. I also had an abdominal ultrasound; they could find nothing that caused the hives and thought an allergy to the cold virus was the trigger. They did mention I had gallstones, which are silent.
Two months ago, I developed epigastric pain. I was put on 20 mg Losec daily, which helped enormously. Then the pain came back badly, along with a hive attack and flushing. I've had two episodes where I get those attacks and also have four or five bowel movements a day, though they are not diarrhea. My family doctor has referred me for an upper GI.
I am not sure if the hives are related to the epigastric pain, occasional flushing (particularly when I am getting sick or drink certain wines) and frequent bowel movements. The hives are well-controlled most of the time with anti-histamines and I find cutting out coffee has reduced the amount of hives I have. The epigastric pain is mostly controlled with low-dose Losec, save for a couple of episodes.
What do you make of those symptoms?
Further evaluation of the epigastric pain can be done with an upper endoscopy. This can look for ulcers, inflammation or GERD. The endoscopy is a more comprehensive test than the upper GI.
Flushing associated with GI symptoms can be suggestive of carcinoid syndrome. The test of choice would be a 5-HIAA test.
These options can be discussed with your personal physician.
This answer is not intended as and does not substitute for medical advice - the information presented is for patients education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.